MAUDE Adverse Event Report: ZOLL CIRCULATION INC ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION INC ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-3893
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported complaint of a leak on the icy catheter (lot #173639) was confirmed during functional testing.A leak was observed at the middle of the medial balloon during the in/out lumen flushing test.The probable root cause could be due to a handling issue and/or insertion of the catheter.The reported complaint of a razor in the outer box of the catheter kit was confirmed during investigation by zoll circulation (the manufacturer) by interviewing the operators.During the investigation, a digital photo of the foreign metal object was received and it was confirmed that the manufacturer uses the same type of cutting blade.Per the investigation, it was found that the foreign metal object contamination occurred during the packaging process for this catheter.The root causes are that the manufacturing procedures did not clarify what type of cutting tool to use and where to place it after the rework is completed, and that a thorough visual inspection looking specifically for foreign materials trapped inside the outer box and other materials to be packaged with the product were not required per existing work instructions.In the packaging area, a product rework of a different part number and lot numbers (us catheter kits) took place between 2/1/2022 and 2/15/2022.This product rework involves opening up the outer box with a cutting tool and replacing the current us ifu with the newly-released us ifu.The operators that performed the product rework were interviewed, and it was confirmed that the operators did use the cutting blade to rework the us catheter kits on the morning of (b)(6) 2022.In the afternoon of (b)(6) 2022, the packaging operators were urgently asked to stop the product rework of the us catheter kits and start packaging the japan icy catheter kits (lot # 174625) because the japan customer had requested that their shipments need to be made immediately.In the process of switching from reworking the us catheter kits to packaging the japan icy lot # 174625, we strongly believe that the cutting blade (found inside the japan icy outer box) was left on the shelf in the packaging area after the rework of the us catheter kits was completed in the morning of (b)(6) 2022.When the operator placed the japan icy ifu & tempubunsho paper on the "same" shelf in the afternoon of (b)(6) 2022 (to prepare for their japan icy packaging operation), the cutting blade (already left on the top shelf in the morning) got pushed into the pile of ifu/tempubunsho paper, and it ended up inside the outer box that went to japan.During the packaging process, the plastic blister packaging is placed above the tempubunsho, and it was confirmed that the tyvek lid was not damaged, and the sterilization of the product was not compromised nor was the product damaged.As a result of interviewing the operators, it was confirmed that they do not use the cutting blade at all when performing their normal packaging operations.In all cases when rework of finished goods took place in the packaging area, the operators would either return the blades to the proper locations or simply dispose the blades.Therefore, it is believed that this incident would not have occurred if the rework operation had not been interrupted to pack another lot of products (the lot in question is not subject to the rework operation).In zoll's 10+ years of manufacturing history, zoll has never had to urgently cancel a planned rework of many lots of materials and quickly switch from reworking materials of a part number to packaging materials of a different part number.Therefore, it is believed that there was no risk of similar cases occurring in the past.Additionally, during packaging of catheter kits where no product rework is performed, the current packaging procedures contain instructions that specify using a different cutting blade with a handle.The size & shape of these cutting tools is big and bulky so they are extremely difficult to get packaged into the outer box of the product.It was also confirmed that there are no other similar reports with all catheters shipped out worldwide thus far.Based on the identified root causes, the following statements were added to the manufacturing procedure manual which specify 1) the type of cutting blades (that will always be used with a handle) during product rework, and 2) a thorough visual inspection of other material packaged with the blister packaging before insertion into the outer box.Upon visual inspection, no physical damage was observed on the returned icy catheter.Dried blood residue was observed in the catheter balloons and luered tubings.During functional testing, all infusion ports and lumens were flushed without resistance.Upon flushing the in/out lumens, a leak was observed at the middle of medial balloon; thus, confirming the reported complaint.In addition, the returned catheter was inspected under a microscope, and a balloon tear was observed at the middle of medial balloon.Pressurized functional testing could not be performed due to the leak at the balloon discovered during the in/out lumen test.It is unlikely that the defective catheter was shipped.During manufacturing, all catheters are 100% inspected for leaks by subjecting them to pressure testing.Only units that passed are moved to the next process.Historical complaints were reviewed for information related to the reported complaint, and there was no previous history of complaints reported for the icy catheter with lot number 173639.
 
Event or Problem Description
On (b)(6) 2022, the icy catheter (lot #173639) was placed in the patient who was resuscitated from cardiac arrest.Ivtm therapy was started and approximately an hour and a half later, the thermogard xp ivtm system displayed an air trap alarm and the console went into standby mode.The saline bag was observed to be empty.The customer observed some discoloration in the tubing of the start-up kit (suk) that was thought to be backflow of blood.There was no evidence of leakage around the console, and the customer determined that it was a leak from the balloon of the icy catheter.The customer tried to check the instructions for checking leaks, and a foreign metal object believed to be a razor fell out of the outer box (the box containing the kit).The customer removed the icy catheter from the patient and discontinued ivtm therapy.The dwell time was approximately 5 hours.The console has no issues and is ready for use.No impact or consequence to the patient.

Brand Name
ZOLL IVTM ICY CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION INC
2000 ringwood ave
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION INC
2000 ringwood ave
san jose CA 95131
Manufacturer Contact
kim thoa nguyen
2000 ringwood ave
san jose, CA 95131
4084192922
MDR Report Key14838038
Report Number3010617000-2022-00690
Device Sequence Number16739195
Product Code NCX
UDI-Device Identifier00849111075527
UDI-Public00849111075527
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIC-3893
Device Catalogue Number8700-0782-03
Device Lot Number173639
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2022
Initial Report FDA Received Date06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown